Background: Lifestyle modifications including exercise are beneficial and fundamentally part of the therapy of metabolic syndrome, although in most of the cases medical interventions are also required to reach the target values in the laboratory parameters. Statin and fibrate combination therapy is considered to be safe and effective in dyslipidaemia and metabolic syndrome. However, increased physical activity can enhance the statin and fibrate-associated myopathy. Myositis and the rare but life-threatening rhabdomyolysis are causing a conflict between exercise and statin-fibrate therapy, which is yet to be resolved. Case presentation. We present a case of a 43-year-old Caucasian man with metabolic syndrome who had the side-effect of exercise and drug-associated myositis. The patient had only transient moderate complaints and rhabdomyolysis could be avoided with the one-month creatine kinase control, a test which is not recommended routinely by the new guidelines. Conclusions: We would like to turn the spotlight on the possible complications of statin-fibrate therapy and exercise, when strict follow-up is recommended. In this condition high number of patients can be affected and the responsibility of general practitioners is accentuated.
- Creatine kinase
- Metabolic syndrome
- Statin-fibrate combination therapy
ASJC Scopus subject areas
- Biochemistry, Genetics and Molecular Biology(all)